When Should We Use Narcan?

Brett:

Hello! I’m an EMD and recently completed training “CDE #83 Narcan/ Naloxone Admin Instructions v13.3.” During the training, there were several scenarios where the patient was potentially overdosing but awake. The patient was not necessarily alert and may have been disoriented, however, ultimately, they were awake. In these scenarios, it advises AGAINST the use of Narcan, informing us it should be reserved for individuals who are not awake instead.

My understanding is that Narcan is not detrimental to individuals who are not overdosing, and that there would be no effect on those individuals—so why would we not use the Narcan in advance in these situations to potentially prevent the patient from ever losing consciousness in the first place, rather than waiting until they do? Thanks in advance for your guidance and time!

Kyle Moher, EMD Brand & Cultural Ambassador Emergency/Stolen Vehicle Assistance/Concentrix Oshawa, Ontario, Canada


Hi Kyle:

We do not recommend providing Narcan to awake patients unless they themselves request it because of the risk of agitation.

It is common for overdose patients to become agitated and even refuse treatment after the effects of OD have been reversed by Narcan, which is why responders generally titrate the dose to effect.

Since the patient is not dangerously obtunded or depressed with regard to respirations while still awake, it is safe to withhold Narcan until it is needed, with the hope responders will arrive and titrate to effect. In other words, this is a risk/benefit issue that favors withholding the Narcan while awake.

Hope this helps.

Brett

Facebook Comments

Comments are closed.